Ritalin (methylphenidate) belongs to a distinct group of medications that are classified as psycho stimulants; these drugs are most commonly used for adults and children who have been diagnosed with Attention Deficit Hyperactivity Disorder (ADHD), but are also commonly used in the treatment of orthostatic tachycardia syndrome; additionally, this medication is commonly used to treat certain types of sleeping disorders such as Narcolepsy, which is a sleep disorder that causes excessive sleepiness and frequent daytime sleep attacks. Ritalin is also sometimes used for people with Chronic Fatigue Syndrome, to counter the extreme physical and mental fatigue that is associated with this condition.
Ritalin Side Effects
Aside from the obvious risks that go along with Ritalin withdrawal and abuse, the side effects that are commonly reported to accompany this drug are also a cause for concern. The most reported side effects that are related to Ritalin use, include, but are not limited to: overstimulation, restlessness, insomnia, and dizziness, and headache, dry mouth, loss of appetite, erectile dysfunction, diarrhea, and constipation. Ritalin has also been reported to cause high blood pressure, but in most cases, this increase is temporary and has not commonly been reported to lead to any significant long term health problems. Some of the more serious, but much less common side effects of Ritalin may include, but are not limited to, uncontrolled motor tics and tremors, pounding and irregular heartbeat, chest pain, extreme agitation, aggression, mood swings, depression, paranoid thought patterns and difficulty urinating.
Ritalin side effects could potentially include cardiovascular problems; according to a current study that is related to stimulant drugs that are prescribed to treat Attention Deficit Hyperactivity Disorder (ADHD), these drugs could be responsible for sending thousands of people to hospital emergency rooms each year with heart related symptoms. During 2006, the Food and Drug Administration (FDA) added a "black box" warning to the labels of Ritalin and other similar ADHD drugs, which warns consumers of the cardiovascular risks that may be associated with these medications; the heart-related problems that are cited by the new warning label included sudden death in patients who have heart problems or heart defects, stroke and heart attack in adults, and increased blood pressure and heart rate.
Ritalin has a very high potential for abuse and addiction, because it is so similar to many illicit stimulant drugs, such as cocaine and amphetamines. The abuse potential is increased when Ritalin tablets are crushed and snorted; additionally, when this prescription stimulant is injected, it produces effects that are almost identical to cocaine. The rate of abuse of prescription stimulants such as Ritalin is highest amongst college students, who may use the stimulant as a study aid, so that they will be able to stay awake longer.
The abuse of Ritalin is so common, that it has been listed among the top ten stolen prescription drugs in America; additionally, on the illicit drug market, it is has been given slang names, such as "kiddie coke", "Vitamin R" and "The R Ball". Individuals who have been prescribed Ritalin legitimately will often sell their tablets to others. Users who abuse Ritalin will often pulvarize the tablets and dissolve it (to shoot it) or snort it; both of these methods of ingestion will produce a much more rapid onset of effects than when the drug is taken orally.
Ritalin has actually been reported to be more potent than cocaine, and affects areas of the brain which produce dopamine, which is often referred to as the brains "reward" chemical. Many reputable studies have reported that Ritalin and cocaine are virtually indistinguishable, when the drugs have been administered intravenously to cocaine addicts.
Any person that is abusing Ritalin and has become addicted to the drug should seek help by contacting a professional drug treatment counselor at a quality in-patient drug treatment facility.
Many individuals that have been prescribed Ritalin will take the stimulant for very long periods of time; such long term use of the drug greatly increases the possibility of developing a tolerance to the medication. When a person develops a tolerance to Ritalin, they will begin to have a diminished response to this stimulant over time; because this drug is said to be very addictive, the eventuality that you could create a tolerance is probably. Tolerance to this medication will cause the user to have to take higher doses of Ritalin in order to produce the desired effect, and will greatly increase the risk of developing an addiction to the powerful stimulant.
Ritalin withdrawal consists of the physical and psychological symptoms that individuals will begin to experience when they abruptly discontinue the drug, after they have taken it regularly for a long period of time. As an individual builds a tolerance and dependence to Ritalin over time, they will have to satisfy their physical and psychological need for the drug, or they will begin to experience uncomfortable withdrawal symptoms. Withdrawal from Ritalin can cause such a high level of distress and discomfort, that the individual will most likely begin using the drug again in order to be able to relieve these symptoms; for this reason alone, a person who is withdrawing from Ritalin should do so in a supportive setting, along with professional supervision.
Ritalin withdrawal can occur with the legitimate use of the drug or in the case of chronic, illicit abuse. Ritalin withdrawal symptoms can be quite severe and may include, but are not limited to psychosis, depression, irritability and a temporary worsening of the original symptoms that it was prescribed for. The return of ADHD in children after they have abruptly stop using Ritalin is commonly referred to as a "rebound effect;" this common withdrawal effect highlights the fact that the underlying reasons that the child had an attention deficit was not addressed in the first place, but, instead were just covered up with this psycho-stimulant drug.
At a quality drug rehab center, individuals can go through a proper detox which will ease Ritalin withdrawal symptoms and also allow for any necessary counseling and therapy to address addiction and dependence issues.
A Ritalin overdose could potentially be extremely dangerous, and in many instances, could be life-threatening. The symptoms of a Ritalin overdose may include but may not be limited to: aggressiveness, fatigue, diarrhea, hallucinations, irregular heartbeat, nausea, rapid breathing, tremor, depression,panic, restlessness, vomiting, coma or convulsions.
Medical treatment should be summoned at the first possible indication of a Ritalin overdose, as a sense of urgency could be the difference between life and death, in this emergency situation. What to do in the case of a Ritalin overdose can vary depending on a various factors, which include how much Ritalin has been consumed or if the it was mixed with other substances.
Treatment for a Ritalin overdose will generally include an assessment of the patient's medical and drug use history, as well as a thorough physical examination. The medical staff will closely monitor the individual's heart rate and breathing patterns, and may administer intravenous fluids. If the Ritalin overdose is determined to be the result of developing an addiction to the drug, the patient should seek attend locate and secure quality drug treatment as soon as possible.
Ritalin Drug Facts
The illegal use of Ritalin is extremely common in the U.S., and individuals who are inclined to abuse stimulant drugs will commonly abuse this liberally prescribed medication.
Ritalin should not be taken with certain other types of medications which may include, but are not limited to, antidepressants, and anti-seizure medications, as a serious and potentially fatal interaction could occur.
Taking Ritalin with high doses of stomach antacid medications has been reported to greatly increase the amount of the drug in the blood stream; this particular type of a drug interaction greatly increases the risk of a Ritalin overdose.
The government has currently established a FDA Pediatric Advisory Committee that is examining the safety and effectiveness of Ritalin; this action has been taken as a result of a recent study that suggests such types of drugs are ineffective and could possibly be harmful.
A current study of ADHD drugs, such as Ritalin, was the first that looked at potential heart problems that may be linked to the medications since the Food and Drug Administration (FDA) updated their labels last year to include heart warnings.
New research that was conducted on over 55,000 Florida children that were ages 3 to 20 years old who were diagnosed with ADHD; this study concluded that over 20% of these individuals were more likely to visit an emergency clinic or doctor's office with heart-related symptoms, such as racing heartbeat, than people who had never used stimulants or who had discontinued treatment.
A small study that was conducted at the University of Texas in association with the M.D. Anderson Cancer Center, found a link between Ritalin and the increased risk of cancer; although this research involved only a dozen children, those taking Ritalin all experienced a significant increase in the chromosomal abnormalities associated with a higher chance of developing cancer.
Ritalin should not be prescribed to individuals that that have a history of substance abuse problems, as these patients may be more likely to take more of the drug than has been prescribed, which will increase the risk of a Ritalin overdose.